West Virginia, 2022Damaging Winds in West Virginia, June 13, 2022
June 13, 2022 · NWS RNK · 3 events in 2 counties and zones
A cold front approaching from the Ohio River Valley descended south into the Appalachians and interacted with a very moist and unstable environment to create thunderstorms on the night of June 13. A few of these storms became severe producing localized damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front approaching from the Ohio River Valley descended south into the Appalachians and interacted with a very moist and unstable environment to create thunderstorms on the night of June 13. A few of these storms became severe producing localized damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 13, 8:54 PM EST, 26 minutes earlier.
Area forecast discussion, Jun 13, 8:54 PM EST, 26 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
954 PM EDT Mon Jun 13 2022
.SYNOPSIS...
A subtropical ridge of high pressure centered over the Tennessee
Valley will provide several days of heat and high humidity. Some
relief is expected from passing showers and thunderstorms, but
the overall forecast reflects uncomfortable conditions until the
arrival of a cold front late in the week. Scattered showers and
thunderstorms are forecast each day. Storms tonight and Tuesday
may contain damaging winds. An upper level disturbance is
expected to move from the northern Ohio Valley into the northern
Mid-Atlantic by early Tuesday. This feature is expected to
produce a line of strong to severe thunderstorms.
&&
.NEAR TERM /THROUGH TUESDAY/...
As of 940 PM EDT Monday...
...First MCS now approaching northern counties...
A Severe Thunderstorm Watch continues through 1 AM for
southeastern WV and north central VA. The cluster of storms now
pushing through central WV has a history of producing damaging
winds. A RIJ is evaporating the rainfall immediately behind the
MCS and helping the storms surge forward. It does look like the
outflow is beginning to get ahead of the southern storms now
and the convection is weakening there. This is consistent with
CAMs showing the western side weakening while the right half
keeps chugging east-southeast.
Farther upstream, another MCS over northern IN and OH will
follow a similar path and reach our area in the morning hours.
The current watch addresses this first MCS threat, which may
have to be extended south depending on if the storms continue to
be severe over the next hour. Damaging winds along with large
hail will be possible in the watch area.
As of 700 PM EDT Monday...
A few small showers and isolated thunderstorms are ongoing over
the Piedmont, but are struggling against warmer and drier air
aloft. Cumulus clouds are dissipating along the Blue Ridge as
evening begins to settle in. Made a few changes to PoPs and
temperatures, which were held down a few degrees in the Piedmont
especially due to cloud cover. No records were reached or broken
today. Overnight lows look quite warm.
Models are still depicting MCS activity over IN/OH to push
east-southeast overnight and into Tuesday morning. CAMs show
a few different scenarios, but it looks like there is some
agreement that there will be one piece of energy diving towards
western VA/western NC tonight, followed by a more robust system
reaching WV and northern VA between 5 and 7 AM and grazing the
northern side of our forecast area. This MCS will follow the
best heat and humidity, which should lay in a corridor from OH
to Norfolk VA and just north of there.
As far as the forecast the PoPs look reasonable, and we will see
some scattered moderate to heavy rainfall as well as lightning
for our northern sections as the system moves through in the
morning, as well as the chance for damaging winds with the more
robust storms. After about 11 am to noon the threat diminishes
quickly, with some chance for isolated redevelopment along
outflow boundaries in the afternoon.
As of 300 PM EDT Monday...
Hot and Humid with a chance for Thunderstorms.
The main story for the week as a whole is the heat and
humidity. A subtropical ridge of high pressure centered over
the Tennessee Valley will provide a multiday string of above
normal temperatures. Dewpoints are also expected to remain
elevated with readings at or above 70, making for uncomfortable
conditions both day and night.
There is a frontal boundary situated just to our north,
extending from the upper midwest into the northern Mid-Atlantic.
This boundary will be the focus for strong to severe
thunderstorms tonight and Tuesday. The main storm track is
expected to align with this front and we will have to monitor
any MCS that develops upstream for potential impact to our
forecast area. There is a vigorous short wave trof over the
western Great Lakes that is poised to move ESE along the front.
This should produce a strong MCS with a potential long-
lived/intense wind event. Question is whether this feature
reaches any part of our forecast area overnight into Tuesday.
Model consensus favors a track that would take it across Ohio
and into northern WV and southwest PA, then into NOVA toward
daybreak Tuesday. Concern is the MCS may take a life of it's
own, resulting in the outflow being cast farther south than
forecast due to the push of it's own mesoscale cold pool. If
this occurs, then expect the outflow boundary to reach our
forecast area late tonight and early Tuesday. This outflow will
then become the focus for renewed deep convection Tuesday, above
and beyond current model forecast.
That being said, have increased chance for thunderstorms
tonight mainly north of 460 and west of I-77, and then areawide
for Tuesday. For Tuesday, there is the possibility for the
outflow boundary to become oriented NW-SE bisecting the forecast
area. This would be problematic for heavy rain if this were to
occur per PWAT values of almost 2 inches.
As for temperatures... looking at a muggy night tonight with
many areas remaining above 70 degrees. High temperatures Tuesday
will be greatly impacted by cloud cover. If the MCS remains
north with no cloud shading, then expect temperatures and
dewpoints warm enough for a potential heat advisory. If the
debris clouds from the MCS pass overhead, then temperatures
would not be as hot and mitigate the need for an advisory.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 300 PM EDT Monday...
Hot and humid conditions will remain in place with afternoon
thunderstorms likely through Thursday as an upper-level ridge
becomes centered overhead.
Any remaining thunderstorm activity will diminish quickly
Tuesday night, but warm and humid overnight lows can still be
expected. Likely to see widely scattered thunderstorms forming
again for Wednesday afternoon in a warm and unstable airmass
that will be in place. As expected, model soundings are
indicating copious amounts of instability as temperatures warm
into the upper 80s to mid 90s with surface dew points in the 60s
and low 70s, but hardly any shear. This will promote pulse
thunderstorms and multicell clusters, most likely capable of
producing localized damaging winds. Much of the thunderstorm
activity will die off overnight, with a repeat expected for
Thursday.
High temperatures on Wednesday could challenge record maxes if
we can delay thunderstorm development until late afternoon.
Heat indices will also be very high with the potential for heat
index values exceeding 100F from Roanoke eastward.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 300 PM EDT Monday...
An airmass change is likely to arrive on Friday, lingering into
early next week.
Upper-level ridge begins to break down and shifts westward as a
broad trough drops out of Canada and into New England on Friday.
Strong ridging develops in the Central Plains and a blocking
pattern sets up through the weekend. This pattern will provide
relief from the heat and humidity for the upcoming weekend and
dry weather is expected into early next week.
&&
.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
As of 940 PM EDT Monday...
First area of thunderstorms is approaching LWB and BLF and will
bring heavy rainfall and lightning as well as brief MVFR
conditions. It is uncertain whether this first wave will reach
ROA or any other sites besides LWB and BLF. Another area of
thunderstorms is behind this first one, and will reach LWB and
BLF between 8 and 10Z. Other sites may be impacted by this
system, as it is forecast to peel east, possibly affecting ROA
and LYH through the morning hours.
A good bit of VFR or near MVFR cloud debris will remain in the
morning hours, and there is a chance for thunderstorms to
redevelop in the afternoon Tuesday.
Extended Aviation Discussion...
Hot and Humid weather is expected through Thursday with
scattered showers and thunderstorms each day. A cold front is
forecast to cross the region Friday, followed by a
drying/cooling trend for the weekend.
&&
.CLIMATE...
As of 940 PM EDT Monday...
Near record temperatures this week. Here are the numbers to
beat.
Tuesday's June 14 records have a shot barring any residual cloud
cover.
SITE RECORD HIGH/YEAR RECORD WARM LOW/YEAR 4CAST HIGH/LOW
ROANOKE 95/1926 73/1920 97/71
LYNCHBURG 94/1926 74/1981 96/70
DANVILLE 99/1921 74/1984 99/70
BLACKSBURG 92/1954 67/1920 91/67
BLUEFIELD 90/1918 68/2015 90/68
Wednesday JUNE 15
SITE RECORD HIGH/YEAR RECORD WARM LOW/YEAR 4CAST HIGH/LOW
ROANOKE 95/1952 72/1964 95/74
LYNCHBURG 94/1981 73/1964 94/73
DANVILLE 97/1981 74/1981 94/72
BLACKSBURG 91/1952 66/1981 92/69
BLUEFIELD 91/1952 70/1938 89/70
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...PM
NEAR TERM...PM/SH/AS
SHORT TERM...BMG
LONG TERM...BMG
AVIATION...PM
CLIMATE...PM
Hazardous weather outlook, Jun 13, 6:34 PM EST, 2 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
734 PM EDT Mon Jun 13 2022
VAZ011-018>020-WVZ042>044-507-508-142345-
Giles-Craig-Alleghany VA-Bath-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
734 PM EDT Mon Jun 13 2022
...SEVERE THUNDERSTORM WATCH 359 IN EFFECT UNTIL 1 AM EDT TUESDAY...
This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Isolated strong to severe thunderstorms are possible Tuesday and
Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ007-009-010-012-142345-
Tazewell-Smyth-Bland-Wythe-
734 PM EDT Mon Jun 13 2022
This Hazardous Weather Outlook is for southwest Virginia.
.DAY ONE...Tonight.
A few storms later today into tonight could be strong to severe. The
main threat will be damaging winds.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Isolated strong to severe thunderstorms are possible Tuesday and
Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ005-006-VAZ044-058-059-142345-
Rockingham-Caswell-Pittsylvania-Halifax-Charlotte-
734 PM EDT Mon Jun 13 2022
This Hazardous Weather Outlook is for north central North Carolina
and south central Virginia.
.DAY ONE...Tonight.
There is a low probability for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
A few storms Tuesday and Wednesday could be strong to severe, with
damaging winds the main threat.
Heat index values Tuesday and Wednesday afternoon of 101 to 107
degrees will be possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001-002-018-VAZ013>017-142345-
Ashe-Alleghany NC-Watauga-Pulaski-Montgomery-Grayson-Carroll-Floyd-
734 PM EDT Mon Jun 13 2022
This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.
.DAY ONE...Tonight.
There is a low probability for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Isolated strong to severe thunderstorms are possible Tuesday and
Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ003-004-019-020-VAZ022>024-032>035-043-045>047-142345-
Surry-Stokes-Wilkes-Yadkin-Roanoke-Botetourt-Rockbridge-Patrick-
Franklin-Bedford-Amherst-Henry-Campbell-Appomattox-Buckingham-
734 PM EDT Mon Jun 13 2022
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.
.DAY ONE...Tonight.
There is a low probability for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Strong to severe thunderstorms are possible Tuesday and Wednesday.
Heat index values Tuesday and Wednesday afternoon will range from
the upper 90s to 105 degrees.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 13, 3:41 PM EST, 5 hours 39 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
441 PM EDT Mon Jun 13 2022
VAZ033-034-044-045-132115-
Franklin VA-Campbell VA-Bedford VA-Pittsylvania VA-
441 PM EDT Mon Jun 13 2022
...A strong thunderstorm will impact portions of
southwestern Campbell, northwestern Pittsylvania, southwestern
Bedford and northeastern Franklin Counties through 515 PM EDT...
At 440 PM EDT, Doppler radar was tracking a strong thunderstorm over
Moneta, moving southeast at 25 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Altavista...
Hurt...
Huddleston...
Moneta...
Penhook...
Leesville...
and Smith Mountain Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Smith Mountain Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3719 7979 3731 7963 3710 7925 3691 7952
TIME...MOT...LOC 2040Z 315DEG 21KT 3720 7965
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
AMSThunderstorm Wind, Greenbrier
- When
- June 13, 9:20 PM EST
- Where
- Greenbrier County, 0.69 mi S of Rainelle
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 37.960, -80.780
A couple of trees were downed by thunderstorm winds.
Thunderstorm Wind, Greenbrier
- When
- June 13, 9:55 PM EST
- Where
- Greenbrier County, 0.88 mi SW of Friars Hill
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 38.010, -80.460
Several trees were downed by thunderstorm winds along Friars Hill Road.
Thunderstorm Wind, Mercer
- When
- June 13, 9:55 PM EST
- Where
- Mercer County, 1.3 mi NNE of Coaldale
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.367, -81.340
One powerline was downed by thunderstorm winds along Coal Heritage Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Hail in Wisconsin, June 13, 20223 deaths · $121,000 · 2.25 in hail · 42 events
- Hail and Damaging Winds in Indiana, June 13, 20221 death · $175,000 · 1.75 in hail · 28 events
- Excessive Heat and Heat in Illinois, June 13 to 15, 20221 death · 22 events
- Tornado and Hail in Ohio, June 13, 2022$647,000 · EF1 · 56 events
- Rip Current in South Carolina, June 13, 20221 death · 1 event
- Rip Current in New Jersey, June 13, 20221 death · 1 event
- Tornadoes and Damaging Winds in Ohio, June 13 to 14, 2022$295,000 · EF1 · 57 events
- Damaging Winds in Ohio, June 13 to 16, 2022$905,000 · 104 kt wind · 40 events
- Damaging Winds in Michigan, June 13, 2022$5.0 million · 65 kt wind · 2 events
- Heat in Tennessee, June 13 to 16, 202215 injured · 1 event
- Hail and Damaging Winds in Ohio, June 13 to 14, 2022$955,000 · 1 in hail · 24 events
- Flash Flooding and Flooding in West Virginia, June 13 to 15, 2022$51,000 · 50 kt wind · 64 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1038564, 1038571, 1038579.